Thunderstorm Wind, Penobscot
- When
- July 18, 12:15 PM EST
- Where
- Penobscot County, Old Town
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.933, -68.633
Trees were blown down.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
Trees were blown down.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 18, 11:12 AM EST, 1 hour 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 1212 PM EDT TUE JUL 18 2006 .SYNOPSIS...A STRONG COLD FRONT WILL PUSH SOUTH THROUGH THE STATE TODAY AND ACROSS THE GULF OF MAINE TONIGHT. HIGH PRESSURE WILL BUILD OVER THE REGION WEDNESDAY INTO WEDNESDAY NIGHT AND THEN SLIDE EAST OF THE AREA ON THURSDAY. LOW PRESSURE WILL APPROACH ON FRIDAY. && .SHORT TERM /REST OF TODAY/... SPC HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR ALL OF OUR AREA EXCEPT FOR AROOSTOOK COUNTY. LATEST RADAR REF SHOWS A BROKEN LINE OF TSTMS FORMING OVER CNTRL PENOBSCOT AND PISCATAQUIS COUNTIES. ZFP HAS BEEN UPDATED TO REFLECT WATCH AND TO TAKE AWY ENHANCED WORDING FROM NW AND NE AROOSTOOK COUTIES WHERE THE THREAT OF STRONG TSTMS IS MUCH LESS. && .PREVIOUS DISCUSSION... /ISSUED 350 AM EDT TUE JUL 18 2006/ SYNOPSIS...A STRONG COLD FRONT WILL PUSH SOUTH THROUGH THE STATE TODAY AND ACROSS THE GULF OF MAINE TONIGHT. HIGH PRESSURE WILL BUILD OVER THE REGION WEDNESDAY INTO WEDNESDAY NIGHT AND THEN SLIDE EAST OF THE AREA ON THURSDAY. LOW PRESSURE WILL APPROACH ON FRIDAY. SHORT TERM /TODAY THROUGH WEDNESDAY/... ACTIVE EARLY MORNING AS LINE OF SHOWER/THUNDERSTORMS ASSOCIATED WITH SHORT WAVE TROUGH APPROACHING FROM QUEBEC PROVINCE RAPIDLY PROGRESSED ACROSS NORTHERN MAINE AND IS NOW EXITING INTO NEW BRUNSWICK ATTM. THIS ACTIVITY MAINTAINED ITSELF AS STRONG UPWARD MOTION MOVED ALONG A STRONG THETA-E RIDGE EARLY THIS MORNING. MAIN CONCERN IN THE SHORT TERM WILL BE THE REDEVELOPMENT OF CONVECTION AHEAD OF A STRONG COLD FRONT APPROACHING FROM THE NORTHWEST LATER TODAY. MODELS ARE IN PRETTY GOOD AGREEMENT IN TAKING STRONG COLD FRONT WEST OF THE SAINT LAWRENCE VALLEY ATTM INTO NORTHERN MAINE BY LATE MORNING AND OFF THE DOWNEAST COAST BY EARLY THIS EVENING. MODELS INDICATE THE ATMOSPHERE STABILIZES SOME ACROSS THE NORTHERN AREAS /BEHIND LATEST BAND OF CONVECTION/ UNTIL SHORTLY AFTER SUNRISE AND THEN DESTABILIZE AS CAPE VALUES INCREASE TO AROUND 1000 J/KG ANF LIS LOWER TO MINUS FIVE AS PER BUFKIT SOUNDING PROFILES. DEEP LOW LEVEL MOISTURE REMAINS IN PLACE ALONG WITH LOWERING MID LEVEL HEIGHTS /COOLING ALOFT/ AND SUPPORT FROM THE RRQ OF 90+ KT UPPER LEVEL JET WILL INCREASE VERTICAL MOTION AND ENHANCE CONVECTION ACROSS THE NORTH LATER THIS MORNING. INCREASED HEATING AFTER THE FOG AND STRATUS LIFT WILL FURTHER DESTABILIZE THE ATMOSPHERE WITH CAPE VALUES REACHING 1500 TO 2000 J/KG AND LIS TO MINUS SEVEN AHEAD OF THE COLD FRONT DOWNEAST THIS AFTERNOON. PWS RANGING FROM 1.50 TO 2.00 INCHES AHEAD OF THE FRONT ACROSS THE CWA TODAY. SPC HAS INDICATED THE CWA TO BE IN A SLIGHT RISK FOR SEVERE TSTMS TODAY. HAVE ADDED HEAVY RAINFALL AND HAIL TO THE GUSTY WINDS ALREADY INHERITED IN THE GRIDS AND ZONES. SOME TRAINING OF ECHOES COULD LEAD RAPID RISES ON AREA STREAMS AND BROOKS ALONG WITH PONDING ON AREA ROADWAYS. COLD FRONT MOVES OFF THE COAST BY EARLY THIS EVENING WITH COOLER AND MUCH DRIER AIR OVER SPREADING THE CWA AS HIGH PRESSURE BEGINS BUILDING INTO THE CWA FOR TONIGHT. HIGH PRESSURE WILL REMAIN IN PLACE FOR A PLEASANTLY WARM DAY ACROSS THE CWA FOR WEDNESDAY. LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...HIGH PRESSURE OVER THE REGION WEDNESDAY NIGHT WILL BRING A MAINLY CLEAR NIGHT WITH DRIER AIR ALLOWING TEMPERATURES TO FALL INTO THE 50S ACROSS MUCH OF THE REGION. THE CALM AIR OVER MOIST GROUND WILL ALLOW PATCHY VALLEY FOG TO FORM LATE AT NIGHT. ANY FOG WILL CLEAR EARLY THURSDAY MORNING FOLLOWED BY A MOSTLY SUNNY DAY. SOME HIGH CLOUDS MAY BEGIN TO INCREASE LATE THURSDAY INTO THURSDAY NIGHT AS THE NEXT IN A SERIES OF RAPIDLY MOVING FRONTAL SYSTEMS APPROACHES. LOW PRESSURE WILL APPROACH LATE THURSDAY NIGHT INTO FRIDAY BRINGING A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS ON FRIDAY. FRIDAYS SYSTEM WILL BE ACCOMPANIED BY STRONG WINDS ALOFT AND SHEAR SO THE POTENTIAL FOR STRONG GUSTY STORMS MAY BE POSSIBLE AGAIN ACROSS THE AREA. AVIATION...MVFR CONDITIONS OVER THE NORTH IN LOW CLOUDS AND THUNDERSTORMS WILL IMPROVE TO VFR THIS AFTERNOON AS DRIER AIR MOVES IN. IFR CONDITIONS IN LOW CLOUDS AND FOG DOWNEAST WILL IMPROVE TO VFR LATER THIS MORNING AS THE FOG LIFTS. HOWEVER... WATCH FOR THE POTENTIAL FOR STRONG THUNDERSTORMS ACROSS THE AREA TODAY...MAINLY OVER THE NORTH DURING THE MORNING AND MIDDAY AND DOWNEAST DURING THE MIDDAY AND AFTERNOON. STRONG GUSTY WINDS...SHEAR AND LARGE HAIL ARE POSSIBLE WITH ANY OF THESE STORMS. MARINE... SHORT TERM: SEAS HAVE BEEN RUNNING FOUR TO FIVE FT EARLY THIS MORNING. EXPECT SEAS TO HOLD IN THIS RANGE AT LEAST THROUGH TONIGHT...SO HAVE ISSUED AN SCA FOR HAZARDOUS SEAS TODAY AND TONIGHT. LONG TERM: HIGH PRESSURE ACROSS THE WATERS WILL KEEP WINDS/SEAS BELOW HEADLINE CRITERIA INTO THE END OF THE WEEK. CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR ANZ050 FROM 10 AM UNTIL 6 AM WEDNESDAY. UPDATE...VJN SHORT TERM/MARINE...FITZSIMMONS LONG TERM/MARINE...BLOOMER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 425 AM EDT TUE JUL 18 2006 ANZ050-MEZ001>006-010-011-015>017-029>032-190830- COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 425 AM EDT TUE JUL 18 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE. .DAY ONE...TODAY AND TONIGHT THE STORM PREDICTION CENTER HAS INDICATED THAT ALL OF NORTHERN AND EASTERN MAINE AS WELL AS THE COASTAL WATERS FROM STONINGTON TO EASTPORT HAVE BEEN PLACED IN A SLIGHT RISK FOR SEVERE WEATHER TODAY. A STRONG COLD FRONT OVER QUEBEC PROVINCE WILL MOVE SOUTHEAST REACHING NORTHERN MAINE LATE THIS MORNING OR EARLY THIS AFTERNOON AND THEN MOVE OFF THE DOWNEAST MAINE COAST BY EARLY THIS EVENING. THUNDERSTORMS ARE EXPECTED TO REDEVELOP IN ADVANCE AND ALONG THE COLD FRONT POSSIBLY BECOMING SEVERE BY BEING ACCOMPANIED BY STRONG DAMAGING WINDS...LARGE HAIL AND VERY HEAVY RAINFALL TODAY. PEOPLE CAMPING THROUGHOUT THE ALLAGASH WATERWAY...WITHIN BAXTER STATE PARK OR ALONG THE COAST AT ACADIA NATIONAL PARK AND BAR HARBOR SHOULD MONITOR NOAA WEATHER RADIO ALL HAZARDS FOR THE LATEST STATEMENTS AND POSSIBLE WARNINGS ISSUED BY THE NATIONAL WEATHER SERVICE IN CARIBOU. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT ANY WIND DAMAGE...HAIL AND FLOODING ASSOCIATED WITH THUNDERSTORMS TO THE NATIONAL WEATHER SERVICE IN CARIBOU. AMATEUR RADIO OPERATORS ARE ASKED TO ACTIVATE NETS ACROSS NORTHERN AREAS THIS MORNING AND ACROSS DOWNEAST THIS AFTERNOON AND RELAY ALL INFORMATION RECEIVED TO THE NATIONAL WEATHER SERVICE IN CARIBOU. FITZSIMMONS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1141 AM EDT TUE JUL 18 2006
MEZ011-015-031-181645-
PISCATAQUIS AND PENOBSCOT COUNTIES...
1141 AM EDT TUE JUL 18 2006
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PISCATAQUIS AND PENOBSCOT
COUNTIES...
AT 1134 AM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
SMALL HAIL AND GUSTY WINDS 6 MILES EAST OF DOVER-FOXCROFT. THE STORM
WAS MOVING EAST AT 25 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 1245 PM EDT INCLUDE...
DOVER-FOXCROFT... MILO... HOWLAND...
LINCOLN...
THIS STORM HAS THE POTENTIAL TO PRODUCE...
HAIL...THE SIZE OF PEAS...
GUSTY WINDS...UP TO 35 MILES AN HOUR...
HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
LAT...LON 4513 6968 4486 6924 4510 6833 4546 6842
STUREYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1214 PM EDT TUE JUL 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 AM TSTM WND DMG 40 NNE JACKMAN 46.16N 69.94W
07/18/2006 SOMERSET ME PUBLIC
TREES BLOWN DOWN ON BAKER LAKE ROAD.
&&
STUREYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
105 PM EDT TUE JUL 18 2006
MEZ015-016-181800-
PENOBSCOT AND HANCOCK COUNTIES...
105 PM EDT TUE JUL 18 2006
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PENOBSCOT AND HANCOCK
COUNTIES...
AT 1259 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
SMALL HAIL AND GUSTY WINDS OVER KENDUSKEAG. THE STORM WAS MOVING EAST
AT 35 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 200 PM EDT INCLUDE...
KENDUSKEAG... BANGOR... BREWER...
VEAZIE... OLD TOWN... ORONO...
THIS STORM HAS THE POTENTIAL TO PRODUCE...
HAIL...THE SIZE OF PEAS...
GUSTY WINDS...UP TO 45 MILES AN HOUR...
HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 7 PM EDT. STAY
TUNED TO LOCAL MEDIA OUTLETS OR NOAA WEATHER RADIO FOR THE LATEST
SEVERE WEATHER INFORMATION.
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
LAT...LON 4505 6897 4477 6899 4486 6814 4514 6818
STUREYThe Caribou radar (KCBW), 139 km away, was scanning. The volume nearest the first event began at 17:13 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2006Every state in 2006This day in weather historyWarnings in Maine, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526695.